Louisiana, 2006

Tornadoes and Flash Flooding in Louisiana, December 30, 2006

December 30, 2006 · NWS LCH · 10 events in 7 counties and zones

Severe thunderstorms became severe across portions of Acadiana, producing flooding, hail, and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$307,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Severe thunderstorms became severe across portions of Acadiana, producing flooding, hail, and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 29, 11:25 PM CST, 2 hours earlier.

Area forecast discussion, Dec 29, 11:25 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1125 PM CST FRI DEC 29 2006

.DISCUSSION...HAVE ADJUSTED GRIDS AND HAZARD PRODUCTS TO REFINE
SLIGHTLY FASTER TIMING OF HEAVIER RAINFALL SPREADING EASTWARD.

HAVE ALREADY ISSUED A COUPLE OF FFWS THIS EVENING...AND THINK BY
12Z...HEAVIEST RAINFALL WILL HAVE EXITED EASTERN TEXAS COUNTIES. HAVE
ALSO ADJUSTED THE WATCH OVER THE LOUISIANA PARISHES AS WELL.

RIDICULOUS WIND SPEEDS AND GUSTS CONTINUE TO BE OBSERVED ACROSS
SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. LATEST CHECK OF THE LCH
ASOS STILL SHOWS 26G33KT. DO NOT SEE MUCH OF A REASON WHY THESE
WINDS SHOULD DECREASE SUBSTANTIALLY AFTER MIDNIGHT...SO HAVE
EXTENDED THE ADVISORY THROUGH 12Z...AND FARTHER EAST TO INCLUDE
SOUTH CENTRAL LOUISIANA.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL 6 AM SATURDAY FOR THE FOLLOWING ZONES:
     ACADIA...CALCASIEU...CAMERON...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...ST. MARY...UPPER ST.
     MARTIN...AND VERMILION.

     TORNADO WATCH UNTIL 6 AM SATURDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...AND VERNON.

     FLASH FLOOD WATCH UNTIL 6 PM SATURDAY FOR THE FOLLOWING ZONES:
     ACADIA...AVOYELLES...EVANGELINE...IBERIA...LAFAYETTE...
     LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST. MARY...UPPER
     ST. MARTIN...AND VERMILION.

     FLASH FLOOD WATCH UNTIL NOON SATURDAY FOR THE FOLLOWING ZONES:
     ALLEN...BEAUREGARD...CALCASIEU...CAMERON...JEFFERSON
     DAVIS...AND VERNON.

TX...FLASH FLOOD WATCH UNTIL 6 AM SATURDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

     TORNADO WATCH UNTIL 2 AM SATURDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

     LAKE WIND ADVISORY UNTIL 6 AM SATURDAY FOR THE FOLLOWING ZONES:
     JEFFERSON...AND ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...AND WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

     TORNADO WATCH UNTIL 2 AM SATURDAY FOR THE FOLLOWING ZONES: AND
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM.

     TORNADO WATCH UNTIL 6 AM SATURDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20
     NM...AND COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY, LA OUT 20 NM.

&&

13
Hazardous weather outlook, Dec 29, 4:33 AM CST, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
433 AM CST FRI DEC 29 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-301045-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
433 AM CST FRI DEC 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
LAKE WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. A STRONG STORM SYSTEM IS BREWING BACK TO THE WEST
THIS MORNING. ALL THE INGREDIENTS NECESSARY FOR SEVERE WEATHER
WILL BE IN PLACE BY THIS EVENING. SOME STORMS TONIGHT WILL BECOME
SEVERE WITH THE THREAT FROM STRAIGHT LINE WINDS AND LARGE HAIL.
VERY HEAVY RAINS AND NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES
WILL ACCOMPANY STRONGER STORMS. STORMS TO CONTINUE THROUGH SUNRISE
WITH THE HEAVIEST STORMS WORKING THEIR WAY INTO SOUTH CENTRAL
LOUISIANA AT THAT TIME.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STORMS ENDING BY THE EVENING HOURS ON SATURDAY WITH DRIER AIR
FILTERING IN LATE. LOOKING TO SEE A RETURN TO COOLER TEMPERATURES
AND A QUIET WEATHER PATTERN ON SUNDAY CONTINUING THROUGH MID-WEEK.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATE TONIGHT INTO SATURDAY MORNING.

K. KUYPER

In the hours before

Local storm report, Dec 29, 8:22 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
822 PM CST FRI DEC 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     MARINE TSTM WIND 71 SSE PECAN ISLAND     28.67N 92.10W
12/29/2006  M70 MPH          GMZ475             XX   PUBLIC

            REPORTED BY PLATFORM IN SOUTH MARSH ISLAND BLOCK 58.

&&

MOGGED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 2 tornado, 1 hail. Local standard time, as filed.

Hail, St. Mary

When
December 30, 1:25 AM CST
Where
St. Mary County, 1.51 mi SSE of Glenwild
Measured
1.75 in hail
Property damage
$100,000
Reported by
Newspaper
Coordinates
29.700, -91.240

Hail completely covered the ground in Bayou Vista and Berwick areas. Dents were found in many vehcilecs and some windshields were broken.

Thunderstorm Wind, Allen

When
December 30, 5:20 AM CST
Where
Allen County, 0.6 mi E of Oberlin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.620, -92.760

A few trees were blown down across the parish.

Tornado, Acadia

When
December 30, 6:43 AM CST to 6:48 AM CST
Where
Acadia County, 1 mi E of Mire to 2.5 mi NE of Mire
Rating
F1
Path length
1.93 mi
Path width
100 yd
Continued into
St. Landry, La (LCH)
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
30.300, -92.183

A tornado touched down east of Mire, damaging ten homes. No injuries were reported. Most of the damage was to roofs, blown out windows, destroyed sheds, and trees downed. One mobile home overturned but no one was home at the time. Another house had significant damage to the roof and carport.

Tornado, St. Landry

When
December 30, 6:48 AM CST to 6:49 AM CST
Where
St. Landry County, 2.16 mi SSW of Bristol to 1.7 mi SSW of Bristol
Rating
F0
Path length
0.46 mi
Path width
75 yd
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
30.341, -92.144

The tornado in Acadia Parish moved into St. Landry Parish before dissipating. A large shed behind a home was destroyed.

Thunderstorm Wind, Vermilion

When
December 30, 7:00 AM CST
Where
Vermilion County, 2.08 mi S of Kaplan
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
29.970, -92.280

The public in the Hargrove area recorded a 73 mph wind gust.

Flash Flood, Lafayette

When
December 30, 7:00 AM CST to 9:00 AM CST
Where
Lafayette County, Youngsville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
30.100, -92.000

Verot School Road was flooded from heavy rain.

Thunderstorm Wind, Lafayette

When
December 30, 7:05 AM CST
Where
Lafayette County, 0.91 mi NE of Scott
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
30.240, -92.090

A firework stand was blown onto several cars in Scott.

Thunderstorm Wind, St. Landry

When
December 30, 7:10 AM CST
Where
St. Landry County, 0.69 mi S of Opelousas
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.520, -92.080

A few poer lines were blown down across the parish.

Flash Flood, Iberia

When
December 30, 7:30 AM CST to 9:00 AM CST
Where
Iberia County, New Iberia
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
30.000, -91.820

Heavy rain quickly flooded area roadways.

Flash Flood, Vermilion

When
December 30, 7:30 AM CST to 9:00 AM CST
Where
Vermilion County, Abbeville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
29.970, -92.130

Residents around Abbeville reported water in their homes and businesses.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2006Every state in 2006This day in weather historyThe tornado archive for Louisiana, 2006Warnings in Louisiana, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9514, 9526, 9524, 9525, 9530, 9535, 9528, 9529, 9532, 9533.